Discussions that mention zyrtec

Allergies board


About 8 years ago I saw an ENT because my nose was completely impacted. He said it was from the decongestant I was taking (Allegra-D) and took me off that medicine and gave me a nose spray to use. I dont remember the name of the nose spray.

I have since moved to a different state and this year my allergies were bad in the spring time. I started taking either Benadryl or Zyrtec off and on. The past month I have been taking one Zyrtec every morning. The past few day now though my sinus and nose are completely impacted again. No other allergy signs. Its so bad that when I try to talk, I am blowing bubbles out of my nose.
:confused:

Is this congestion caused by taking "too much" or "prolonged" decongestants? What do I do now???
If you are only taking plain benadryl or plain zyrtec, there is no decongestant to unplug you. They will only dry you up. Some people get rebound congestion.. some doctors do not believe in giving/recommending decongestants for more than 2-3 days at a time. My new doc is one of them. Hate it! I've been getting by with taking a mucionex D or sudafed 12hr in the morning.

Have you ever irrigated your sinuses? I find it helps out a lot! i use a neti pot with sinucleanse packets and glycerin. I use it twice a day. GCSmith uses the sinucleanse squeeze bottle. I haven't gotten up the nerve to try the more force yet. I will though if this ever stops working for me.
Dolysods-

I've read that analgesic rebound headaches a possibility with over-the-counter and prescription pain meds. As for rebound congestion from oral decongestants, I think your doctor is off the mark - I've read information from several articles on curing Afrin addiction that specifically recommend Sudafed as an alternative because it doesn't cause rebound congestion (can you imagine how many people would be running around with permanent stuffy noses from rebound congestion if Allegra-D, Zyrtec-D and Claritin-D were making their congestion worse?)
when i have a rhinitis attack i will take a decongestant during teh day hoping to get it to drain more and then my zyrtec and usually a benadryl or two so i don't wake up choking on the drainage
Richard1971 - I'm not sure why your doctor said that. Sudafed is part of several very effective allergy medications (Claritin-D and Zyrtec-D) that are meant to be taken every day. I wonder if he misunderstood and thought you were using a decongestant spray like Afrin, which could definitely make your congestion worse after a few days.
I swear that my doctor had told me that the Allegra-D is what made me congested. I had never ever used a nasal spray in my life at that point. He prescribed two of them for me to get rid of the swelling and to use an an allergy spray.

:confused:

As a side note, I stopped taking the Zyrtec entirely. I took the Sudafed for a day but was still congested. I stopped taking that too. And 2 days later I am now congestion free.
One was Rhinocort Aqua and the other was Beconase AQ.

On a weird side note, I woke up this morning with allergies, couldnt stop sneezing with itchy watery eyes. I took ONE Zyrtec tablet. And guess what... my nose is congested again.

= (